Signs Of Cocaine Overdose And What To Do
- What Is A Cocaine Overdose?
- Signs And Symptoms
- How Much Does It Take?
- Treatment At Home
- Preventing An Overdose
The signs of a cocaine overdose can be both physical and psychological. They typically include elevated heart rate, a rise in body temperature, and extreme anxiety. Treatment includes calling 911 and turning the body to the side.
There are many risk factors that accompany cocaine use. Along with damaged mental health and cocaine drug addiction, there’s the possibility of a cocaine overdose.
The Centers for Disease Control and Prevention (CDC) reported that in 2019, one in five overdoses were caused by cocaine.
Recognizing the various mental and physical signs of a cocaine overdose can be the difference between life and death.
By calling 911, turning the body over to its side, and staying on the line with responders, an overdose death doesn’t have to occur.
What Is A Cocaine Overdose?
A cocaine overdose occurs when someone’s body has extreme adverse reactions from ingesting cocaine.
Cocaine overdoses can happen easily because the drug wears off quickly. To keep the high going, people may go on drug use binges, increasing the risk of overdose.
Toxic cutting agents are often mixed with cocaine, such as laundry detergent, levamisole, and meat tenderizer. These can raise cocaine toxicities to fatal amounts.
Overdoses can look different for different people. Some may fall into complete unresponsiveness, while others are semi-conscious and extremely sweaty.
Signs And Symptoms Of Cocaine Overdose
The signs of a cocaine overdose are both physical and psychological. Learn the symptoms so you can be prepared if you or a loved one experience an overdose.
Physical Signs Of Overdose
Some of the physical signs of an overdose may present similarly to the physical signs of cocaine abuse. This can make distinguishing typical cocaine use from an overdose difficult.
If any of the signs below are severe or prolonged, then an overdose may be happening. Call 911 immediately for medical attention.
Common physical symptoms of a cocaine overdose are:
- increased heart rate
- high body temperature
- extreme anxiety
- vomiting or nausea
- chills and tremors
- cardiac arrest
- heart attack
- chest pain
- high blood pressure
- extreme sweating
- labored breathing
- blurred vision or loss of vision
- spinning sensation
- loss of bladder control
- brain damage
Psychological Signs Of Overdose
Someone experiencing an overdose may display many different psychological signs. In some instances, these may also look similar to the mental signs of cocaine use.
Common psychological signs of a cocaine overdose are:
- panic attack
- intense fear
- deep anxiety
How Much Cocaine Does It Take To Overdose?
According to the National Institute on Drug Abuse (NIDA), a lethal dose of cocaine can range from as little as 1.2 milligrams per kilogram of body weight to as much as 5.4 milligrams per kilogram of body weight. This means that a 150-pound person could potentially overdose on as little as 82 milligrams to as much as 370 milligrams of cocaine. This amount can be affected by many factors.
If cocaine is extremely pure, has high levels of adulterants, or has been mixed with other powerful drugs, the amount of cocaine needed to cause an overdose is less.
For example, combining alcohol with cocaine creates a toxin called cocaethylene, which affects cardiovascular functions and exacerbates complications in the heart during an overdose.
Additionally, if the person has a pre-existing heart condition, it may take a much smaller amount to overdose due to the intense effects cocaine has on the heart.
Some have built years of tolerance, and their bodies can withstand more before an overdose occurs. But there are others who may experience an overdose with first-time use.
Snorting, injecting, or smoking cocaine may affect the lethal dose as well. Injecting cocaine, for example, delivers more cocaine to the body, making the chance of overdose higher.
Treating A Cocaine Overdose At Home
The life-threatening effects of a cocaine overdose need to be treated with proper medical assistance. There are ways to treat an overdose, even if not medically trained.
If you are with someone who is experiencing an overdose, there are steps you can take to assist them, and possibly save their life.
Steps to treating an overdose:
- Call 911: Medical professionals are trained to handle these situations. The sooner you call and they arrive, the more likely an overdose death can be prevented.
- Stay on the phone: Stay on the phone with 911 so you can help them find your location, and also receive instructions on how to best help.
- Turn them on their side: If the person is having a seizure or throwing up, it’s best to turn them on their side. This keeps their airways clear and prevents choking.
- Remove objects: Make sure nothing that can poke, stab, or pierce the person is around when you are turning them on their side.
- Stay calm: Throughout this process, the most important thing is to stay calm and not panic. You will be able to better assist paramedics and not cause further harm.
Preventing An Overdose
These treatment options can guide someone back to health and set the path for a sober life.
If substance abuse is occurring, there are harm reduction tools to lower the chances of an overdose.
Some harm reduction tools include:
- test strips that detect levels of toxicity in drugs
- practicing safe needle use
- avoiding combining drugs
- keeping doses of Narcan around
Cocaine Addiction Treatment In Massachusetts
You, a family member, or a loved one can recover from a substance use disorder with the right treatment program.
At our treatment center, we have several levels of care in the addiction treatment process that can get you to begin the road to recovery.
Reach out to a specialist today to learn more about our Massachusetts rehab center.
Written by Spring Hill Editorial Team
©2023 Spring Hill Recovery Center | All Rights Reserved
This page does not provide medical advice.
- The Centers For Disease Control And Prevention — Other Drugs https://www.cdc.gov/drugoverdose/deaths/other-drugs.html
- MedlinePlus — Cocaine Intoxication https://medlineplus.gov/ency/article/000946.htm
- National Institute On Drug Abuse — Cocaine DrugFacts https://nida.nih.gov/publications/drugfacts/cocaine